Vol. 45, No. 2, 1973

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Editorial Board
Subscriptions
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Author Index
To Appear
 
Other MSP Journals
Wild arcs in three-space. I. Families of Fox-Artin arcs

James Murdoch McPherson

Vol. 45 (1973), No. 2, 585–598
Abstract

Roughly speaking, a Fox-Artin arc is an arc which is tame modulo one endpoint at which it has penetration index three, and which may be constructed in the way that the examples of R. H. Fox and E. Artin were constructed in their classical paper of 1948.

For each oriented Fox-Artin arc, there is an associated infinite sequence of oriented prime 2-component links, which is an invariant of the local embedding type of the arc in R8. Using existence results from link theory, this result yields the corollary: If M is a 3-manifold and p a point in the interior of M, then there exists an uncountable family of locally non-invertible Fox-Artin arcs in M, which are wild at p.

Later papers will be concerned with developing invariants of the oriented local embedding type of an arc kn which is tame modulo one endpoint, at which it has penetration index 2n + 1.

Mathematical Subject Classification
Primary: 57A10
Secondary: 55A30
Milestones
Received: 23 October 1970
Revised: 5 April 1971
Published: 1 April 1973
Authors
James Murdoch McPherson